Illinois, 2010

Winter Weather in Illinois, January 25, 2010

January 25, 2010 · NWS DVN · 9 events in 9 counties and zones

A large upper trough was situated over eastern Canada and across the Ohio Valley January 25-26, 2010. Strong upper air disturbances rotating through the base of the larger trough produced periods of light snow over the region.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A large upper trough was situated over eastern Canada and across the Ohio Valley January 25-26, 2010. Strong upper air disturbances rotating through the base of the larger trough produced periods of light snow over the region. In addition, strong low pressure in southern Ontario produced a tight pressure gradient across the Midwest. Snowfall was only in the 1 to 3 inch range in eastern Iowa, western Illinois and extreme northeast Missouri. However, northwest winds gusting to 45 to 50 mph caused brief near-blizzard conditions with local whiteouts in rural and open areas. Trained spotters reported visibilities less than 1/4 mile to near zero at times. The worst conditions occurred during the afternoon and evening of January 25, but significant blowing and drifting was still being reported in some areas during the early morning hours of January 26.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jan 25, 3:30 AM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Jan 25, 3:30 AM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
330 AM CST MON JAN 25 2010

.SYNOPSIS...
FUJIWHARA INTERACTION ONGOING BETWEEN VORTICES OVER MN ARROWHEAD AND
CENTRAL IA AS THEY ROTATE CYCLONICALLY ABOUT EACH OTHER. BOTH
FAIRLY VIGOROUS DISTURBANCES WITH 00Z SUBJECTIVE UPPER AIR ANALYSIS
SHOWING 140-190M HEIGHT FALLS OVER GREAT LAKES... WHILE 110M HEIGHT
FALLS NOTED AT OMAHA NE (KOAX). REGIONAL RADAR COMPOSITE AND OBS
SHOW WIDESPREAD SNOW OCCURRING FROM CENTRAL THROUGH WESTERN IA WITHIN
DEFORMATION BAND AND TROWAL ON WEST SIDE OF SHORTWAVE. ATTENDANT
SFC TROUGH PUSHING EAST FROM CENTRAL IA AND DENOTES MARKED INCREASE
IN WINDS WITH NW WINDS SUSTAINED 15-25 KTS GUSTING 30-35 KTS WITH
FEW SITES GUSTING TO 40-42 KTS OVER DAKOTAS INTO NE IN ZONE OF
STRONGEST COLD ADVECTION AND TIGHT MSLP GRADIENT BETWEEN LOW OVER MN
ARROWHEAD AND HIGH BUILDING THROUGH THE ROCKIES.   ..05..

&&

.SHORT TERM...TODAY AND TONIGHT...
MAIN CHALLENGES ARE SNOWFALL AMOUNTS AND MAGNITUDE OF WIND... AND
WHETHER HEADLINES NEEDED FOR WIND AND BLOWING SNOW.

CENTRAL IA SHORTWAVE WILL PUSH ACROSS AREA THIS AM AND THEN PUSH
EAST THIS AFTN BRINGING ACCUMULATING SNOW TO THE REGION. THIS
WILL BE FOLLOWED BY DECENT COLD ADVECTION AND INCREASING CYCLONIC
FLOW WHICH WILL SHUTTLE IN ADDITIONAL ENERGY KEEPING FLURRIES
AND AREAS OF -SN CONTINUING TNGT. MODEL CONSENSUS GENERALLY AROUND
0.10 LIQUID QPF WITH LSR AROUND 10:1 TO 12:1 LOWERING 15:1 TO 18:1
BY TNGT. THIS SUGGESTS WIDESPREAD 1-2 INCH SNOWFALL IN GENERAL.
HOWEVER... CONCERNS THAT MODELS UNDERDOING QPF WITH GFS AND COBB
MODEL OUTPUT CLOSEST WITH ALREADY 1.5 INCHES OF SNOW AT WFO DMX.
FORCING DOES LOOK TO BE PEAKING NOW TIL 15Z BEFORE GRADUALLY
WEAKENING... BUT WILL FAVOR AMOUNTS CLOSER TO GFS COBB WHICH SUPPORTS
SOME LOCALLY HIGHER AMOUNTS NEAR 2.5 INCHES MOST LIKELY WEST OF THE
MISSISSIPPI RVR BETWEEN HWYS 30 AND 34. THESE SNOW AMOUNTS OF 1-2.5
INCHES ARE BELOW SNOW ADVISORY CRITERIA. HOWEVER... MSLP GRADIENT
BECOMES QUITE TIGHT OVER AREA BY THIS AFTN THROUGH EVE WITH WINDS 20
TO 30 MPH WITH GUSTS TO 40 MPH. IF WE CAN DEEPEN MIXED LAYER AND TAP
40-43 KTS OF WIND AT BASE OF INVERSION THEN WIND ADVISORY CONDITIONS
MAY BE REACHED FOR A WHILE LATER THIS AFTN AND EVE. SFC-MID LEVEL
WINDS DON/T APPEAR TO BE QUITE LINED UP AND STRONGEST SFC-H85 COLD
ADVECTION AND SUBSIDENCE SIGNAL LINED UP PRIMARILY WEST OF THE CWA...
THUS HAVE HELD OFF ON ADVISORY FOR NOW BUT PASS CONCERNS TO DAY CREW.
THESE WINDS WITH THE FALLING SNOW AND FRESH SNOW ON GROUND BRING
CONCERNS FOR REDUCED VSBYS AND POTENTIAL ADVISORY FOR BLOWING/
DRIFTING SNOW. WOULD LIKE TO SEE MORE IN THE WAY OF SNOW ACCUMS TO
BRING EXTENSIVE REDUCTIONS IN VSBY OF 1/2 MI OR LESS. WITH SOME
QUESTIONS STILL WITH AMOUNTS AND MAGNITUDE OF WINDS WILL OPT TO NOT
ISSUE HEADLINES FOR BLSN AND PASS TO DAY CREW FOR MONITORING.

TEMPS BY AFTN NEARLY STEADY TO POSSIBLY FALLING COUPLE DEGS. AS FOR
LOWS TONIGHT...WITH CLOUDS LINGERING WILL STAY CLOSE TO WARMER MAV
GUIDANCE.     ..05..

.LONG TERM...TUESDAY THROUGH NEXT SUNDAY...
TUE-TUE NIGHT...AFTER A FEW LINGERING FLURRIES TUE MORNING BEHIND
EXITING GRT LKS SYSTEM...MAIN QUESTION ON TUE IF ANY INSOLATION WILL
OCCUR. PROGGED SOUNDINGS/PROFILES SUGGEST ENOUGH TOP-DOWN DRYING/
MIXING AND SUBSIDENCE REGIME BY TUE AFTERNOON FOR CLEARING FROM WEST-
TO-EAST...BUT ALSO SOME SIGNALS OF STRONG ENOUGH H85-H7 MB TO TRAP
LLVL MOISTURE ONCE AGAIN AN INHIBIT BREAK OUT. FOR NOW WILL LEAN
OPTIMISTICALLY AND AT LEAST GO PARTLY CLOUDY TUE AFTERNOON AND INTO
THE EVENING...BEFORE MID AND HIGH CLOUDS INCREASE AGAIN LATER TUE
NIGHT AHEAD OF NEXT SOUTHERN STREAM WAVE EXITING OUT OF THE SW CONUS
AND TOWARD CONFLUENT FLOW ACRS THE CENTRAL PLAINS. WITH SOME
SUNSHINE...GUIDANCE HIGHS ON TUE ACTUALLY SEEM A BIT TOO COLD...BUT
WILL SIDE WITH THEM FOR NOW. WILL KEEP TUE NIGHT LOWS WHICH ARE SUB-
GUIDANCE BANKING ON SOME AFTERNOON-EVENING CLEAR OUT AND QUICK TEMP
DROP AFTER SUNSET. TEMPS MAY THEN STEADY OUT OR SLOWLY RISE AFTER
MIDNIGHT.

WED-WED NIGHT...FRONT SLIPPING THROUGH SPLIT FLOW CONNECTED TO
SOUTHERN STREAM WAVE AND DIGGING NORTHWEST GRT LKS VORTEX WILL SLIDE
ACRS THE CWA ON WED. GARCIA ANALYSIS USING THE 290K SFC/S SUGGESTS A
DECENT ISENTROPIC LIFT EVENT MAINLY DURING THE DAY ON WED BY THE
AMERICAN MODELS WITH BOTH THE GFS AND NAM SUGGESTING THE POTENTIAL OF
2-4 INCHES OF SNOW ACCUMULATION BY TIME IT EXITS EASTWARD WED
EVENING. THEY JUST VARY ON NORTHWARD EXTENT WITH THE NAM ADVERTISING
A FURTHER SOUTH SOLUTION MAINLY ALONG AND SOUTH OF THE HWY 30
CORRIDOR WITH 1-3 OR 2-4 INCHES BY WED EVENING. THE GFS IS FURTHER
NORTH AND PAINTS THE ENTIRE CWA WITH 2-4 INCHES. THE EUROPEAN MODELS
ARE NOT QUITE AS BULLISH WITH AVAILABLE MOISTURE AND EXTENT OF WARM
MOIST CONVEYOR UP ACRS LLVL BAROCLINICITY AND SUGGEST MAINLY 1-2
INCHES OF SNOW. FOR NOW WILL RAISE POPS SOME CWA-WIDE AND FEEL THE
NAM AND GFS MAY BE ON TO SOMETHING REGARDING THEIR FORCING AND
MOISTURE UTILIZATION FOR SNOW PRODUCTION.

THU THROUGH SAT...LATEST SUITE OF 00Z RUN MEDIUM RANGE MODELS ARE
CONTINUING TO TREND STRONGER AND FURTHER SOUTH WITH JAMES BAY-
NORTHERN GRT LKS VORTEX...AS WELL AS ARCTIC HIGH INTRUSION OF NEAR
1040 MB STRENGTH DOWN ACRS THE NORTHERN PLAINS AND UPPER MS RVR
THIS PERIOD. THUS THEY ARE NOT PHASING THE NORTHERN AND SOUTHERN
STEAMS IN TIME FOR LARGE SLUG OF SOUTHERN STEAM WAVE ENERGY TO EJECT
OUT FAR ENOUGH TO THE NORTH TO IMPACT THE LOCAL FCST AREA THU NIGHT
OR FRI. THE NORTHERN EXTENT OF THE CANADIAN GEM/S DEF ZONE SHIELD
STILL A BIT CLOSE FOR COMFORT AND WILL KEEP SLIGHT CHC POPS FOR
SNOW IN THE FAR SOUTH THU NIGHT...BUT IF FURTHER RUNS ADVERTISE THE
SAME EVOLUTION OVER THE NEXT 24-48 HRS...ALL POPS WILL BE ABLE TO
BE REMOVED FOR THE END OF THE WEEK. THE MAIN WX STORY THIS PERIOD
WILL LIKELY BE THE REINFORCING ARCTIC COLD WITH A LARGE -20 TO -25C
H85 MB COLD POOL SURGING DOWN ACRS MN AND MOST OF WI. WILL TREND
DOWN BOTH HIGH AND LOW TEMPS FROM THU THROUGH FRI NIGHT. IF THE
ARCTIC SFC HIGH SETTLES RIGHT OVER THE CWA FRI NIGHT/SAT MORNING
AND THE EXTENT OF CURRENTLY PROGGED THICKNESSES PAN OUT LIKE THEY
ARE BEING ADVERTISED...THIS WOULD SUGGEST THAT LOW TEMPS WOULD BE
WELL BELOW ZERO. THIS WOULD BE ESPECIALLY TRUE IF WE DO GET SOME
FRESH SNOW ACCUMULATION BY THE WED SYSTEM. ALSO...THE HIGH TEMPS BOTH
FRI AND SAT MAY STRUGGLE TO GET OUT OF THE SINGLE DIGITS EVEN WITH
CLEAR SKIES AND FULL INSOLATION.      ..12..

&&

.AVIATION...
UPPER LEVEL DISTURBANCE PUSHING EAST FROM CENTRAL IA WILL BRING
ACCUMULATING SNOW TO THE REGION TODAY INTO THIS EVENING. MVFR TO IFR
CIGS EXPECTED WITH VSBYS POTENTIALLY QUITE VARIABLE BETWEEN MVFR TO
LIFR AT TIMES DEPENDING ON SNOW RATE AND WINDS/BLSN. STRENGTHENING
PRESSURE GRADIENT WILL BRING W/NW WINDS 15-25 KTS SUSTAINED THIS AFTN
WITH GUSTS POTENTIALLY AS HIGH AS 34-38 KTS AT TIMES THROUGH THIS EVE
BEFORE SUBSIDING SOME OVERNIGHT.     ..05..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

05/12
Hazardous weather outlook, Jan 25, 5:20 AM CST, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
520 AM CST MON JAN 25 2010

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-261130-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
520 AM CST MON JAN 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL DISTURBANCE WILL BRING ACCUMULATING SNOW TO THE
AREA TODAY INTO THIS EVENING. ACCUMULATIONS WILL GENERALLY
RANGE FROM 1 TO 2 INCHES ACROSS MUCH OF THE OUTLOOK AREA... WITH
THE HIGHER AMOUNTS MAINLY NORTH OF HIGHWAY 34 AND WEST OF THE
MISSISSIPPI RIVER... WHERE SOME LOCALLY HIGHER AMOUNTS OF AROUND
2.5 INCHES IS POSSIBLE.

IN ADDITION...WINDS WILL INCREASE FROM THE NORTHWEST LATER THIS
MORNING AND REMAIN STRONG THROUGH THIS EVENING. THE WINDS MAY
GUST AS HIGH AS AROUND 40 MPH AT TIMES. MOTORISTS DRIVING IN HIGH
PROFILE VEHICLES SHOULD EXERCISE CAUTION...PARTICULARLY ON NORTH
SOUTH ORIENTED ROADS. THE STRONG WINDS MAY ALSO PRODUCE AREAS
OF BLOWING SNOW... REDUCING VISIBILITIES BELOW 1 MILE AT TIMES.

AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER STORM SYSTEM WILL BRING A CHANCE OF LIGHT SNOW ACCUMULATIONS
WEDNESDAY INTO WEDNESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...
REPORTS OF AN INCH OR MORE OF SNOW ACCUMULATION OR SIGNIFICANT
AREAS OF REDUCED VISIBILITIES IN BLOWING SNOW WOULD BE GREATLY
APPRECIATED.

In the hours before

Special weather statement, Jan 25, 4:37 AM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
437 AM CST MON JAN 25 2010

IAZ040-041-051-052-063-064-076-077-087-088-098-MOZ009-010-251400-
BUCHANAN-DELAWARE-BENTON-LINN-IOWA-JOHNSON-KEOKUK-WASHINGTON-
JEFFERSON-HENRY IA-VAN BUREN-SCOTLAND-CLARK-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...VINTON...
CEDAR RAPIDS...MARENGO...IOWA CITY...SIGOURNEY...WASHINGTON...
FAIRFIELD...MOUNT PLEASANT...KEOSAUQUA....MEMPHIS...KAHOKA
437 AM CST MON JAN 25 2010

...SNOW FOR THE MORNING COMMUTE...

LIGHT TO OCCASIONALLY MODERATE SNOW WILL CONTINUE TO OVERSPREAD
THE AREA THROUGH SUNRISE. THE SNOW WILL QUICKLY ACCUMULATE AT UP
TO A FEW TENTHS OF AN INCH PER HOUR ON AREA ROADWAYS. IN
ADDITION...GUSTY WINDS WITH THE FALLING SNOW MAY GREATLY REDUCE
VISIBILITIES OVER SHORT DISTANCES.

IF YOU WILL BE DRIVING THIS MORNING... BE PREPARED FOR CHANGING
VISIBILITIES... AND SNOW COVERED AND SLICK ROADS. SLOW DOWN AND
GIVE YOURSELF EXTRA TIME TO REACH YOUR DESTINATION.

IAZ042-053-054-065>068-078-089-099-ILZ015-024>026-034-035-251400-
DUBUQUE-JONES-JACKSON-CEDAR-CLINTON-MUSCATINE-SCOTT-LOUISA-
DES MOINES-LEE-ROCK ISLAND-MERCER-HENDERSON-WARREN-HANCOCK-
MCDONOUGH-
INCLUDING THE CITIES OF...DUBUQUE...ANAMOSA...MAQUOKETA...
TIPTON...CLINTON...MUSCATINE...BETTENDORF...DAVENPORT...WAPELLO...
BURLINGTON...FORT MADISON...MOLINE...ROCK ISLAND...ALEDO...
OQUAWKA...MONMOUTH...CARTHAGE...MACOMB
437 AM CST MON JAN 25 2010

...SNOW MOVING IN DURING THE MORNING COMMUTE...

LIGHT SNOW WILL OVERSPREAD MUCH OF THE AREA BETWEEN 6 AM AND 8 AM...
WITH ACCUMULATIONS GENERALLY RANGING FROM A DUSTING TO AROUND
A QUARTER OF AN INCH. THE SNOW WILL BECOME MODERATE IN INTENSITY
AT TIMES BY MID TO LATE MORNING WITH ACCUMULATIONS INCREASING TO A
FEW TENTHS OF AN INCH PER HOUR. IN ADDITION... GUSTY WINDS WITH
THE FALLING SNOW MAY GREATLY REDUCE VISIBILITIES OVER SHORT
DISTANCES.

IF YOU WILL BE DRIVING THIS MORNING... BE PREPARED FOR CHANGING
VISIBILITIES... AND SNOW COVERED AND SLICK ROADS. SLOW DOWN AND
GIVE YOURSELF EXTRA TIME TO REACH YOUR DESTINATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter weather. Local standard time, as filed.

Winter Weather, Hancock

When
January 25, 6:00 AM CST to 10:00 PM CST
Where
Hancock forecast zone
Reported by
Trained Spotter
Coordinates
40.404, -91.165 (the zone’s center; the record gives no point)

Winter Weather, Henderson

When
January 25, 6:00 AM CST to 10:45 PM CST
Where
Henderson forecast zone
Reported by
Trained Spotter
Coordinates
40.818, -90.925 (the zone’s center; the record gives no point)

Winter Weather, McDonough

When
January 25, 6:30 AM CST to 10:30 PM CST
Where
McDonough forecast zone
Reported by
Trained Spotter
Coordinates
40.456, -90.678 (the zone’s center; the record gives no point)

Winter Weather, Warren

When
January 25, 6:30 AM CST to 10:00 PM CST
Where
Warren forecast zone
Reported by
Trained Spotter
Coordinates
40.849, -90.615 (the zone’s center; the record gives no point)

Winter Weather, Mercer

When
January 25, 7:30 AM CST to 10:00 PM CST
Where
Mercer forecast zone
Reported by
Trained Spotter
Coordinates
41.205, -90.741 (the zone’s center; the record gives no point)

Winter Weather, Henry

When
January 25, 8:00 AM CST to 9:00 PM CST
Where
Henry forecast zone
Reported by
Trained Spotter
Coordinates
41.353, -90.131 (the zone’s center; the record gives no point)

Winter Weather, Rock Island

When
January 25, 8:25 AM CST to 9:00 PM CST
Where
Rock Island forecast zone
Reported by
Trained Spotter
Coordinates
41.467, -90.567 (the zone’s center; the record gives no point)

Winter Weather, Bureau

When
January 25, 9:00 AM CST to 10:00 PM CST
Where
Bureau forecast zone
Reported by
Trained Spotter
Coordinates
41.404, -89.529 (the zone’s center; the record gives no point)

Winter Weather, Putnam

When
January 25, 9:30 AM CST to 10:00 PM CST
Where
Putnam forecast zone
Reported by
Trained Spotter
Coordinates
41.205, -89.286 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, January 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 204954, 204956, 204958, 204962, 204959, 204957, 204961, 204953, 204960.